Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The maximal modulus of an algebraic integer


Author: David W. Boyd
Journal: Math. Comp. 45 (1985), 243-249, S17
MSC: Primary 11R06
DOI: https://doi.org/10.1090/S0025-5718-1985-0790657-8
MathSciNet review: 790657
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The maximal modulus of an algebraic integer is the absolute value of its largest conjugate. We compute the minimum of the maximal modulus of all algebraic integers of degree d which are not roots of unity, for d at most 12. The computations suggest that the minimum is never attained for a reciprocal algebraic integer. The truth of this conjecture would show that the conjecture of Schinzel and Zassenhaus follows from a theorem of Smyth. We further test our conjecture by computing the minimum of the maximal modulus of all reciprocal algebraic integers of degree d which are not roots of unity, for d at most 16. Our computations strongly suggest that the best constant in the conjecture of Schinzel and Zassenhaus is 1.5 $ \log {\theta _0}$, where $ {\theta _0}$ is the smallest P.V. number. They also shed some light on a recent conjecture of Lind concerning the Perron numbers.


References [Enhancements On Off] (What's this?)

  • [1] D. W. Boyd, "Reciprocal polynomials having small measure," Math. Comp., v. 35, 1980, pp. 1361-1377. MR 583514 (82a:30005)
  • [2] E. Dobrowolski, "On the maximal modulus of conjugates of an algebraic integer," Bull. Acad. Polon. Sci., v. 26, 1978, pp. 291-292. MR 0491585 (58:10811)
  • [3] E. Dobrowolski, "On a question of Lehmer and the number of irreducible factors of a polynomial," Acta Arith., v. 34, 1979, pp. 391-401. MR 543210 (80i:10040)
  • [4] L. Kronecker, "Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten," J. Reine Angew. Math., v. 53, 1857, pp. 173-175.
  • [5] D. H. Lehmer, "Factorization of certain cyclotomic functions," Ann. of Math. (2), v. 34, 1933, pp. 461-479. MR 1503118
  • [6] D. Lind, "Entropies and factorizations of topological Markov shifts," Bull. Amer. Math. Soc. (N.S.), v. 9, 1983, pp. 219-222. MR 707961 (84j:54010)
  • [7] D. Lind, "The entropies of topological Markov shifts and a related class of algebraic integers," Ergodic Theory Dynamical Systems, v. 4, 1984, pp. 283-300. MR 766106 (86c:58092)
  • [8] W. Ljundggren, "On the irreducibility of certain trinomials and quadrinomials," Math. Scand., v. 8, 1960, pp. 65-70. MR 0124313 (23:A1627)
  • [9] A. Schinzel & H. Zassenhaus, "A refinement of two theorems of Kronecker," Michigan Math. J., v. 12, 1965, pp. 81-84. MR 0175882 (31:158)
  • [10] C. J. Smyth, "On the product of the conjugates outside the unit circle of an algebraic integer," Bull London Math. Soc., v. 3, 1971, pp. 169-175. MR 0289451 (44:6641)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R06

Retrieve articles in all journals with MSC: 11R06


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0790657-8
Keywords: Algebraic integer, maximal modulus, Schinzel-Zassenhaus conjecture, Perron numbers, Smyth's theorem, Newton's formulas
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society